Hail, Glacier
- When
- August 14, 2:37 PM MST
- Where
- Glacier County, 20 mi W of Cutbank
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 48.630, -112.758
A thunderstorm dropped 1 inch diameter hail at Cut Bank 20W.
A severe thunderstorm developed during the afternoon hours of August 14 over Glacier County. Large hail was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A severe thunderstorm developed during the afternoon hours of August 14 over Glacier County. Large hail was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 14, 1:51 PM MST, 46 minutes earlier.
Area Forecast Discussion National Weather Service Great Falls MT 251 PM MDT SUN AUG 14 2016 .DISCUSSION... Tonight through Tuesday...Flow aloft over Montana will vary from westerly this evening to northwesterly on Monday then back to westerly again on Tuesday. A weak disturbance in the flow aloft has already triggered scattered showers and thunderstorms over northern portions of the forecast area this afternoon. These storms will persist into this evening with additional storms also developing in southwest Montana over the next few hours. Convection will die out in most locations around midnight, although a few showers may persist near Glacier Park into the early morning hours. Warm temperatures and slightly more stable conditions will prevail on Monday. Isolated/possibly scattered storms may develop during the afternoon and early evening hours but coverage is expected to be mainly over the mountains and eastern portions of the forecast area. As another ridge of high pressure aloft builds over the region on Tuesday, temperatures will rise to near or possibly above 90 for many locations. Isolated storms will be possible over far southwest Montana during the afternoon but the remainder of the forecast area should remain dry. Synoptic level winds are expected to remain light through the short term period, but any storms that develop could produce locally strong gusts. mpj Tuesday night through Sunday...An upper level low pressure trof will move through the Pacific Northwest and approach the Rockies Wednesday and again cause the air mass to become unstable. Greatest instability will remain north of the Canadian border while, to the south, extreme Southwest Montana will become slightly unstable. Timing of the cold front Thursday will largely determine thunderstorm activity. As colder air moves aloft, the air mass will become increasingly unstable, especially Southwest Montana, but northern portions of the CWA behind the front will be cooler and stable. Current timing indicates winds will switch north along the border by midnight Wednesday night with colder air moving across the border by sunrise. The 500mb pattern of the GFS and ECMWF are now quite similar...evolving more towards the earlier ECMWF solutions. Thus, the GFS has strengthened its cold front and drives it deeper into the CWA. However, the GEM has changed to a sharper trof very similar to the earlier runs of the ECMWF and brings the colder air into the region nearly a day later. With the consistency of the ECMWF, will use a GFS/ECMWF blend this period. Mostly stable conditions will return Saturday and Sunday although unsettled northwest flow will keep some chance of showers in the forecast Saturday. Zelzer Long Term Afternoon Update: Models continue to come in alignment on the strong cold front for later this week. Front looks to come through Wednesday night through Thursday. This will bring widespread showers and a few thunderstorms. Increased pops to get some areas into likely with the latest model agreement. Cold air behind the front on Thursday will cause temperatures to struggle...and highs in the low to mid 60s across the lower elevations is looking more and more likely. Lowered temps slightly on Thursday...then tweaked them into the weekend...as looks like temps may rebound back into the 80s by late next weekend. 700 mb temps near to slightly below zero will also promote some chances for snow...mainly around 8000 feet and higher on Thursday night into Friday morning. GFS still dries things out quicker than the Euro for Friday. Continued at least slight pops to account for the Euro. Next weekend is starting to trend dry as northwest flow is replaced by a weak ridge of high pressure. Anglin && .AVIATION...UPDATED 1726Z. Primarily VFR expected over next 24-hours as westerly flow aloft persists. However, isolated showers and TSRA may develop over higher terrain this afternoon before moving eastward. This activity may impact KCTB and KHVR between about 21Z/Sun and 00Z/Mon. Brief MVFR and erratic wind gusts of 30 knots or so may accompany these storms. Any showers and TSRA should taper off between 03Z/Mon and 06Z/Mon. Jaszka && .PRELIMINARY POINT TEMPS/POPS... GTF 54 88 54 91 / 10 10 0 0 CTB 52 84 53 88 / 20 10 0 10 HLN 58 90 58 93 / 0 0 10 0 BZN 52 88 51 91 / 10 10 10 0 WEY 41 77 43 79 / 20 20 20 10 DLN 51 86 50 87 / 10 0 0 0 HVR 56 87 57 90 / 10 10 10 0 LWT 55 85 56 88 / 10 20 10 10 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && weather.gov/greatfalls
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 323 PM MDT SUN AUG 14 2016 MTZ046-048-049-142215- EASTERN PONDERA MT-SOUTHERN ROCKY MOUNTAIN FRONT MT-EASTERN TETON MT- 323 PM MDT SUN AUG 14 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL TETON AND SOUTHEASTERN PONDERA COUNTIES UNTIL 415 PM MDT... AT 323 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES NORTHWEST OF CHOTEAU...MOVING SOUTHEAST AT 20 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CHOTEAU...PENDROY...FARMINGTON AND BYNUM. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4799 11248 4808 11237 4798 11188 4775 11208 TIME...MOT...LOC 2123Z 299DEG 18KT 4798 11228 MARTIN
The Great Falls radar (KTFX), 165 km away, was scanning. The volume nearest the first event began at 21:35 UTC.
1 hail. Local standard time, as filed.
A thunderstorm dropped 1 inch diameter hail at Cut Bank 20W.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643892.